West Virginia, 2002Flooding and Hail in West Virginia, April 28, 2002
April 28, 2002 · NWS RLX · 40 events in 27 counties and zones
5 to 3 inches fell in less than 12 hours, on saturated ground, during the early morning hours. The rains were associated with a warm front.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $871,000
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rains of 1.5 to 3 inches fell in less than 12 hours, on saturated ground, during the early morning hours. The rains were associated with a warm front. Webster Springs had 2.9 inches of rain, Southside measured 2.3 inches, Clendenin reported 2 inches, while Bartow had 1.7 inches of rain . Minor flooding of small streams closed roads. At the Haines Branch in northern Kanawha County, 5 feet of water covered the exit off of Interstate 77. A few houses were surrounded by water in Randolph and Nicholas Counties. An indirect fatality occurred later in the day. A 30 year old kayaker drowned in the Shavers Fork below Bemis. The river had swollen to about 3/4 bankfull, from the earlier rains, but the river was not in flood. After the morning rains, a cold front sweep through West Virginia during the afternoon. Large hail was common with the strongest thunderstorms. The most hail damage appeared to be in Raleigh County, including the Beckley vicinity. Numerous vehicles were dented, including 70 new cars at a dealership.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 3:26 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 28, 3:26 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT SUN APR 28 2002
STRONG LOW LEVEL JET TODAY WITH COLD FRONT MOVING THROUGH DURING THE
DAY. ALTHOUGH SUSTAINED WINDS WILL NOT MEET WIND ADVISORY
CRITERIA...GUSTS ALONG THE FRONT COULD...SO WILL LEAVE WIND ADVISORY
IN PLACE. PREFRONTAL PRECIPITATION CAUSING HEAVY RAINFALL AMOUNTS
ACROSS THE REGION...SO FLOOD WATCH FOR THE NORTHERN COUNTIES. SPC
HAS AREA IN MODERATE RISK OF SEVERE WEATHER...THEREFORE HAVE ADDED
DAMAGING THUNDERSTORM WINDS TO THE FORECAST TODAY
.RLX...
WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ005>011...
WVZ013>020...WVZ027>032...WVZ037>040...WVZ046>047.
WIND ADVISORY FOR SUNDAY FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.
VA...WIND ADVISORY FOR SUNDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH FOR THIS MORNING FOR ZONES KYZ101>103...
KYZ105.
WIND ADVISORY FOR SUNDAY FOR ZONES KYZ101>103...
KYZ105.
OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>087.
WIND ADVISORY FOR SUNDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>087.
.END/RPYIn the hours before
Special weather statement, Apr 28, 1:20 AM EST, 4 hours 40 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 AM EDT SUN APR 28 2002
...POTENTIAL FOR SEVERE WEATHER AND LOCALIZED FLOODING SUNDAY
MORNING...
THE SEVERE STORMS PREDICTION CENTER HAS MUCH OF THE REGION IN A
MODERATE RISK FOR SEVERE THUNDERSTORMS THIS SUNDAY MORNING. THIS
AREA INCLUDES SOUTHEAST OHIO, EASTERN KENTUCKY, MUCH OF WEST
VIRGINIA AND BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST VIRGINIA.
SEVERE THUNDERSTORMS CAN CONTAIN THREE QUARTER INCH HAIL AND/OR
WINDS 58 MILES AN HOUR OR GREATER.
LOCALIZED FLOODING IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.
THE WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
.END/SIKORA
Event by event
28 hail, 11 flood, 1 thunderstorm wind. Local standard time, as filed.
Flood, Clay
- When
- April 28, 6:00 AM EST to 10:00 AM EST
- Where
- Clay forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.463, -81.075 (the zone’s center; the record gives no point)
Flood, Jackson
- When
- April 28, 6:00 AM EST to 10:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.835, -81.675 (the zone’s center; the record gives no point)
Flood, Kanawha
- When
- April 28, 6:00 AM EST to 10:00 AM EST
- Where
- Kanawha forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
Flood, Mason
- When
- April 28, 6:00 AM EST to 10:00 AM EST
- Where
- Mason forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.770, -82.026 (the zone’s center; the record gives no point)
Flood, Nicholas
- When
- April 28, 6:00 AM EST to 10:00 AM EST
- Where
- Nicholas forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
Flood, Pleasants
- When
- April 28, 6:00 AM EST to 10:00 AM EST
- Where
- Pleasants forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.371, -81.161 (the zone’s center; the record gives no point)
Flood, Pocahontas
- When
- April 28, 6:00 AM EST to 10:00 AM EST
- Where
- Pocahontas forecast zone
- Reported by
- TRAINED SPOTTER
Flood, Putnam
- When
- April 28, 6:00 AM EST to 10:00 AM EST
- Where
- Putnam forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.509, -81.909 (the zone’s center; the record gives no point)
Flood, Randolph
- When
- April 28, 6:00 AM EST to 10:00 AM EST
- Where
- Randolph forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
Flood, Webster
- When
- April 28, 6:00 AM EST to 10:00 AM EST
- Where
- Webster forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
Flood, Roane
- When
- April 28, 6:00 AM EST to 10:00 AM EST
- Where
- Roane forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.714, -81.348 (the zone’s center; the record gives no point)
Thunderstorm Wind, Calhoun
- When
- April 28, 6:00 AM EST
- Where
- Calhoun County, Grantsville
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.917, -81.100
Large trees were blown over.
Hail, Wayne
- When
- April 28, 12:20 PM EST
- Where
- Wayne County, Crum
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.900, -82.450
Hail, Logan
- When
- April 28, 12:40 PM EST
- Where
- Logan County, Chapmanville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.983, -82.017
Hail, Boone
- When
- April 28, 12:45 PM EST
- Where
- Boone County, Madison
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.067, -81.833
Hail, Logan
- When
- April 28, 12:50 PM EST
- Where
- Logan County, Logan
- Measured
- 1.25 in hail
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.850, -82.000
Hail, Mingo
- When
- April 28, 1:15 PM EST
- Where
- Mingo County, Williamson
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -82.283
Hail, Raleigh
- When
- April 28, 1:35 PM EST
- Where
- Raleigh County, Beckley
- Measured
- 1.75 in hail
- Property damage
- $700,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.783, -81.183
Hail, Wyoming
- When
- April 28, 1:45 PM EST
- Where
- Wyoming County, Oceana
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -81.633
Hail, Mingo
- When
- April 28, 1:50 PM EST
- Where
- Mingo County, Williamson
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.683, -82.283
Hail, Lewis
- When
- April 28, 2:00 PM EST
- Where
- Lewis County, Weston
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.033, -80.450
Hail, Wood
- When
- April 28, 2:00 PM EST
- Where
- Wood County, Parkersburg
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.267, -81.550
Hail, Lewis
- When
- April 28, 2:00 PM EST
- Where
- Lewis County, 6 mi S of Weston
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.950, -80.450
Hail, Wyoming
- When
- April 28, 2:05 PM EST
- Where
- Wyoming County, 1 mi SE of Saulsville
- Measured
- 1 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 37.617, -81.450
Park officials at Twin Fall State Park reported quarter size hail.
Hail, Pleasants
- When
- April 28, 2:10 PM EST
- Where
- Pleasants County, St Marys
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.383, -81.200
Hail, Barbour
- When
- April 28, 2:20 PM EST
- Where
- Barbour County, Junior
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.967, -79.950
Hail, Upshur
- When
- April 28, 2:20 PM EST
- Where
- Upshur County, Buckhannon
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.000, -80.233
Hail, Wyoming
- When
- April 28, 2:20 PM EST
- Where
- Wyoming County, Pineville
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.583, -81.533
Hail, Wyoming
- When
- April 28, 2:25 PM EST
- Where
- Wyoming County, Mullens
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.583, -81.383
Hail, Randolph
- When
- April 28, 2:30 PM EST
- Where
- Randolph County, Gilman
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.967, -79.833
Hail, Ritchie
- When
- April 28, 2:45 PM EST
- Where
- Ritchie County, Ellenboro
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.267, -81.050
Hail, Harrison
- When
- April 28, 2:59 PM EST
- Where
- Harrison County, Clarksburg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.283, -80.350
Hail, Doddridge
- When
- April 28, 3:00 PM EST
- Where
- Doddridge County, 3 mi E of Smithburg
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -80.683
Hail, Harrison
- When
- April 28, 3:10 PM EST
- Where
- Harrison County, West Milford
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.200, -80.400
Hail, Gilmer
- When
- April 28, 3:40 PM EST
- Where
- Gilmer County, Gilmer
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.867, -80.717
Hail, Braxton
- When
- April 28, 3:45 PM EST
- Where
- Braxton County, Burnsville
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.850, -80.650
Hail, Barbour
- When
- April 28, 3:50 PM EST
- Where
- Barbour County, Philippi
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -80.033
Hail, Lewis
- When
- April 28, 3:50 PM EST
- Where
- Lewis County, Roanoke
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.933, -80.483
Hail, Upshur
- When
- April 28, 3:50 PM EST
- Where
- Upshur County, French Creek
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -80.300
Hail, Randolph
- When
- April 28, 4:14 PM EST
- Where
- Randolph County, Dailey
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.800, -79.883
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285066, 5285067, 5285068, 5285069, 5285070, 5285071, 5285072, 5285073, 5285074, 5285075, 5285076, 5285077, 5285078, 5285080, 5285079, 5285081, 5285082, 5285085, 5285083, 5285087, 5285086, 5285089, 5285091, 5285084, 5285088, 5285090, 5285092, 5285094, 5285093, 5285095, 5285096, 5285098, 5285097, 5285102, 5285100, 5285099, 5285101, 5289577, 5289578, 5289579.